Virginia, 2004

Hail and Damaging Winds in Virginia, July 14, 2004

July 14, 2004 · NWS AKQ · 13 events in 11 counties and zones

7 thunderstorm wind, 5 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 9:39 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 14, 9:39 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1039 AM EDT WED JUL 14 2004

.SYNOPSIS...
LATEST ANALYSIS INDICATES A COLD FRONT NOW ALONG APPALACHIAN MOUNTAIN
CHAIN. WEST OF FRONT...DEWPTS DROPINTO THE LOWER 60S...WHILE THEY
ARE OPPRESSIVE OVER OUR FA...IN THE MID TO UPPER 70S. MODIFIED WAL
SOUNDING INDICATES AMS WILL BECOME VERY UNSTABLE...WITH CAPES IN
THE 3000 TO 4000 J/KG RANGE. ZERO TO 6 KM SHEARS RUNNING 30 TO 35 KTS
WHICH ARE AT THE LOW END FOR SUPERCELLS...AND THINK...WITH DECENT
ZERO TO 1 KM SHEAR...MAY BE LOOKING AT MORE MULTICELL AND/OR LINES...
ALTHOUGH FEW ROTATING STORMS POSSIBLE.

&&

.SHORT TERM (THIS AFTERNOON AND EVENING)...
EXPECT TSTSMS TO DEVELOP AROUND MIDDAY OR EARLY AFTERNOON ALONG
BOUNDARY ROUGHLY DIVIDING AREAS E AND W OF THE BAY...AND ALSO OUT
TOWARD THE MNTNS INVOF APPROACHING FRONT. AS DISCUSSED ABOVE...SOME
SEVERE POTENTIAL TODAY GIVEN BETTER SHEAR AND DYNAMICS THAN WE HAVE
SEEN IN PREV DAYS...COUPLED WITH STILL HIGH CAPES...AND HIGH
HUMIDITY. MOST LIKELY TSTMS WILL START OUT AS INDIVIDUAL CELLS...
THEN EVOLVE INTO LINES. THINK WIND DAMAGE WILL BE THE GREATEST
THREAT...GIVEN STRENGTHENING FLOW ALFT... ALSO SOME DRIER AIR ALFT...
AND STEEP LOW LEVEL LAPSE RATES...POSSIBLY ENCOURAGING STRONG
DOWNDRAFTS. MODELS SUGGEST TROF AXIS AND ANY TSTMS SHOULD SHIFT
EASTWARD AND OUT TO SEA EARLY TONIGHT.

&&

.LONG TERM...
MADE SOME CHANGES IN LINE WITH OTHER OFFICES AND HPC CONCERNING
ADDING PRECIP CHANCES IN THE MON THROUGH WED TIME FRAME...BASED ON
SCENARIO OF UPPER LOW TAKING RESIDENCE OVER THE MID ATLC. THIS IS
SOLUTION ADVERTISED BY GFS...AND HINTED AT IN OTHER MODELS...
ALTHOUGH DIFFERENCES WITH RESPECT TO HOW QUICKLY IT LIFTS OUT.

&&

.MARINE...
FEW CHANGES...JUST BUMPED UP WINDS SLIGHTLY SRN BAY AND SRN WATERS
BASED ON TRENDS AND LATEST PROGS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

REILLY/SF
Hazardous weather outlook, Jul 14, 4:35 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT WED JUL 14 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS
ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 14, 6:55 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 AM EDT WED JUL 14 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141800-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
755 AM EDT WED JUL 14 2004

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

.THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER EASTERN SHORE.

.TIME OF SEVERE WEATHER THREAT...THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 2 PM AND 8 PM.

.SYNOPSIS...A COLD FRONT WILL APPROACH THIS AFTERNOON...AND CROSS THE
REGION THIS EVENING. A TROUGH OF LOW PRESSURE WILL ALSO SET UP OVER
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA AHEAD OF THE FRONT
EARLY THIS AFTERNOON. BOTH OF THESE FEATURES WILL HELP TO TRIGGER
THUNDERSTORMS THIS AFTERNOON. THERE IS THE POTENTIAL FOR STRONG
WINDS...AND POSSIBLY HAIL...MAINLY FROM THE LINE OF STORMS THAT
DEVELOP IN ASSOCIATION WITH THE COLD FRONT. ANY LINE THAT DEVELOPS
SHOULD MOVE OFFSHORE BY LATE THIS EVENING...AROUND 8 OR 9 PM. HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY OF THE
STORMS.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  WIND GUSTS TO 60 MPH...

  HAIL UP TO THREE QUARTER INCH IN DIAMETER...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.

REILLY
Special weather statement, Jul 14, 11:47 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 PM EDT WED JUL 14 2004

VAZ061-069-141730-
CUMBERLAND VA-POWHATAN VA-
1247 PM EDT WED JUL 14 2004...STRONG THUNDERSTORM HEADING TOWARDS
WEST CENTRAL CUMBERLAND COUNTY...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF CUMBERLAND...OR ABOUT 15 MILES
EAST OF BENT CREEK...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR TRENTS MILL...AND...BEAR CREEK LAKE STATE PAR AT 120 PM
EDT...GRAYS SIDING...AND...TRENTON MILLS AT 125 PM EDT...OAK
FOREST...AND...ASHBY AT 130 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 12:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
110 PM EDT WED JUL 14 2004

VAZ049-141800-
LOUISA VA-

...STRONG THUNDERSTORM MOVING THROUGH NORTHWESTERN LOUISA COUNTY...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF LOUISA...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GREEN SPRINGS...AND...
TREVILIANS AT 120 PM EDT...VAWTER CORNER AT 130 PM EDT...WARES
CROSSROADS AT 145 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Local storm report, Jul 14, 12:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
129 PM EDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             CUMBERLAND              37.50N 78.24W
07/14/2004  1.25 INCH        CUMBERLAND         VA   LAW ENFORCEMENT

&&

SAS

The radar

The Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, Cumberland

When
July 14, 12:35 PM EST
Where
Cumberland County, 6 mi E of Cumberland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -78.133

Hail, Chesterfield

When
July 14, 1:21 PM EST
Where
Chesterfield County, 3 mi W of Skinquarter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -77.833

Hail, Caroline

When
July 14, 4:45 PM EST
Where
Caroline County, Corbin
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.200, -77.383

Thunderstorm Wind, Caroline

When
July 14, 5:45 PM EST
Where
Caroline County, Ruther Glen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -77.467

Trees and power lines down.

Lightning, Mecklenburg

When
July 14, 6:10 PM EST
Where
Mecklenburg County, 6 mi SE of Boydton
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Tree down and shredded by lightning near the John H Kerr Dam.

Thunderstorm Wind, Middlesex

When
July 14, 6:40 PM EST
Where
Middlesex County, Water View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -76.617

Trees down.

Thunderstorm Wind, Brunswick

When
July 14, 6:43 PM EST
Where
Brunswick County, Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.750, -77.833

Trees down on car on Brandy Creek Road.

Hail, Southampton

When
July 14, 7:22 PM EST
Where
Southampton County, 4 mi W of Courtland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -77.133

Hail, York

When
July 14, 8:30 PM EST
Where
York County, Tabb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -76.433

Thunderstorm Wind, Isle of Wight

When
July 14, 8:30 PM EST
Where
Isle of Wight County, Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -76.633

Trees down on Route 10 and Burrells Bay Road.

Thunderstorm Wind, Newport News (C)

When
July 14, 8:35 PM EST
Where
Newport News (C) County, Newport News
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.983, -76.417

Spotter measured a wind gust of 60 mph.

Thunderstorm Wind, York

When
July 14, 9:00 PM EST
Where
York County, Tabb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.433

Trees down.

Thunderstorm Wind, Virginia Beach (C)

When
July 14, 9:40 PM EST
Where
Virginia Beach (C) County, 5 mi W of Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -76.067

Trees down at North Landing and Princess Anne Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413930, 5413931, 5413932, 5413933, 5413942, 5413938, 5413934, 5413935, 5413936, 5413939, 5413940, 5413937, 5413941.